Alert archive / Florida / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 47, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Jul 17, 2001, 2:16 PM EDT for Broward County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 17, 2001, 2:16 PM EDT (18:16 UTC)
- Expired
- Jul 17, 2001, 3:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Miami, FL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Broward County, FL
The radar
The Miami radar (KAMX), 47 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 6.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2900 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMFL 171817 SVRMIA FLC011-171900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 216 PM EDT TUE JUL 17 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA * UNTIL 300 PM EDT * AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER WESTERN MIRAMAR... MOVING NORTHEAST AT 20 MPH. HAIL...FREQUENT LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 2600 8050 2596 8040 2600 8018 2618 8030 .END WARNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:40 PM EDT, 36 minutes earlier.
Area forecast discussion, Jul 17, 1:40 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 140 PM EDT TUE JUL 17 2001 THE SURFACE RIDGE IN THE ATLANTIC HAS BUILD BACK IN A LITTLE FASTER THAN EXPECTED. WE SHOULD STILL BE IN THE RIDGE LINE THROUGH THURSDAY AND THIS WILL FAVOR THE INTERIOR WITH THE HIGHEST PROBABILITIES. SEA BREEZES SHOULD DEVELOP ON BOTH COASTS AND THE MAXIMUM TEMPERATURES SHOULD NOT BE AS HIGH AS A RESULT. THE SURFACE TROUGH IS ALREADY WELL NORTH OF OUR AREA AND SHOULD HAVE NO IMPACT. IN THE MARINE WITH RIDGE SHOULD KEEP BOATING CONDITIONS VERY FAVORABLE WITH THE ATLANTIC WINDS BECOMING MORE EASTERLY WITH TIME. SPEEDS SHOULD STAY ON THE LOW SIDE UNTIL THE EXTENDED PERIOD. IN THE EXTENDED THE AVIATION MODEL TRIES TO CUTOFF ANOTHER UPPER LOW OFF THE EAST COAST OF THE U.S. THIS REPRESENTS A CHANGE WITH THE ATMOSPHERE GENERALLY SHIFTING EVERYTHING FURTHER NORTH. THIS ACCOUNTS FOR THE WEAKENING OF THE SURFACE RIDGE ON FRIDAY THEN A RETURN OF THE ATLANTIC RIDGE ON THE WEEKEND. THIS TIME THE ATLANTIC RIDGE AS INDICATED IN THE MRF WILL BECOME WELL ESTABLISHED OVER NORTHERN FLORIDA. SO THE EAST COAST WILL GO INTO NIGHT AND MORNING AND THE WEST INTO AFTERNOON AND EVENING. HOWEVER WE WILL ALSO FEEL THE IMPACT OF TROPICAL WAVES AND THE MRF ACTUALLY TRIES TO SHOW NEXT TUESDAY AS A DRY DAY. THIS TIMING WILL BECOME BETTER BY THE END OF THE WEEK. PBI TB 075/091 076/090 076 2524 FLL BB 077/089 078/089 078 2414 MIA BB 078/091 078/090 078 1414 APF BT 073/090 073/089 074 2425 .MIA...NONE.
In the hours before
Special weather statement, Jul 17, 11:00 AM EDT, 3 hours 16 minutes before
FLZ068-072>074-172300- SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 1100 AM EDT TUE JUL 17 2001 SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED ACROSS THE SOUTH FLORIDA AREA THIS AFTERNOON. THE MOST NUMEROUS ACTIVITY IS EXPECTED TO DEVELOP OVER THE INTERIOR AND WESTERN SECTIONS DURING THE LATE AFTERNOON. THE MAIN HAZARD WILL BE FROM FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING STRIKES. IN ADDITION WIND GUSTS OF 30 TO 35 MPH AND LOCALLY HEAVY RAIN CAN BE EXPECTED WITH SOME OF THE THUNDERSTORMS. LOCALIZED FLOODING WILL BE POSSIBLE EXPECIALLY IN URBAN AND LOW LYING AREAS. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:23 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 37 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.